Newly diagnosed with PMR

My G.P. asked for another blood test after I'd been on Pred. for two weeks. She said it showed that the inflammation in my body had subsided and that I definitely had PMR. She also explained that taking steroids could cause osteoporosis, so as a precaution she has prescribed Calcichew - D3 Forte Chewable tablets. (They taste very nice!) I am more worried by the next tablet she has given me. Alendronic Acid Once Weekly Tabs. I have to take those at the same time on the same day each week and remain upright for at least 30 minutes after swallowing it. This is quite a large tab, and I'm not good at swallowing even small tabs!

How did I get here? I have had an underactive thyroid for about 8 years, and I am 83 years of age, so I suppose I should be thankful that PMR is all I have. - Jean

9 Replies

oldestnewest
  • Hi Jean.

    It is good that your inflammation is reducing so hopefully you will start to feel better with the PMR. Like me it sounds like you have a few other health issues to overcome at the same time. My diabetic tablets are quite large but I am getting used to them.

    Do you know what the once weekly meds are for? And even why you have to be so precise in taking it? I would google it or read the info leaflet that should be with them. Maybe they can be broken in 2 pieces?

    I hope you find the answers you are looking for on here. This group has been fab for me as I was only diagnosed 2 weeks ago at the age of 48 (49 in 3 weeks).

  • Hi Jean,

    One of the problems caused by pred. is that allows calcium to leach out of your bones more quickly than it is absorbed. The Calcichew tabs are to build up your calcium levels and the Alendronic Acid is to stop the calcium from leaching out too quickly. I believe you can sit up after you have taken it. You don't have to stand. I believe the reason for remaining upright whilst the drug is absorbed is that it can cause irritation in the oesophagus and this could lead to damage. I don't know if the tablet can be broken up. If you read the leaflet in the packet it will probabley say.

    Welcome aboard! Pats.

  • Jean,

    Alendronic Acid is prescribed to those taking steroids who are over a certain age which I believe is 65 or who are at particular risk of osteoporosis. The instructions with them state quite firmly that they must be swallowed whole. My mother has problems with swallowing pills for osteoarthritis and she was advised to look upwards whilst swallowing them which has helped her. I would also suggest speaking to your pharmacist as mine has been brilliant and they are very knowledgeable about drugs. They might also have advice on swallowing pills as you are not the only one with this problem.

    Mum has got better with practice although I appreciate from watching her struggle that it is not easy.

    Hope this helps.

    Pat

  • Jean

    Have you had a 'Dexa' scan, this is a bone density scan and should be taken to determine the density of your bones. The use of a Dexa scan is recommended in the Diagnosis and Guidelines on the Treatment of PMR issued by the British Society of Rheumatologists, these can also be found on the BSR and NHS websites. The use of a Dexa scan is also recommended for those over 60 and past the menopause.

    It could be that you do not need AA or any other bone protection. AA has many nasty side effects and even if you stop taking it, it can stay in your body for up to ten years.

    There are other bone protection drugs and I suggest you discuss this with your GP.

    The FDA in the USA has put out a warning on the use of AA. You can read up on this drug on their website. There has also been much discussion on the website Patients Experience on the use of AA.

  • Hi, Smoky,

    No, I haven't been offered a Dexa Scan, but I will certainly read up about it. I have never thought of myself as being prone to osteoporosis, as I have never ever fractured anything! That is not because I never fall. In the last ten years I have usually fallen forwards on my hands and managed to keep my face off the ground. Except I didn't manage it this last time, and that caused the lens of my spectacles to pop out! The frame cut into the side of my nose, but didn't leave a scar. I am a solidly built person, no lightweight, but not what I would call obese although my doctor has never put me on a diet. Thank you for your helpful comments,

    Jean

  • Hi Jean,

    I had a Dexa scan when I first was prescribed steroids 18 months ago. My scan showed that my bones were in great shape. Maybe it was because I had been on HRT for a few years. (Oestrogen). Oestrogen is the sex hormone we produce before the menopause and it gives us the strong bones we have during our reproductive years.

    If HRT is not suitable for a woman because of contra-indications, then there are a number of drugs which can be given instead. The one you are on is one of them.

    If you have not had any fractures then I don't think you should worry, but, steroids stop you absorbing and holding on to calcium and therefore will cause your bones to weaken. If the size of the tablet is causing real trouble for you, then ask your GP if another may be suitable.

    Pats.

  • Hello Jean,

    My mother when aged 79 was put on Alendronic acid and remained on it without any side effects for 7 years. She was small, never took any exercise, sat on a chair throughout her life as she lived much of her life in Africa where we went after the war at a time when we didn't have health information. She was a thin person and big time smoker - a sitting duck for osteoporosis and poor thing developed a pronounced forward curve and so much pain in her spine. AA certainly helped her pain over time and she began not to talk about pain. She also chanced on an afternoon TV programme about AA which told her that it could put back 30% of her bone density. You will know what drug suits you as your body will tell you, and you are the best judge of that.

    Smoky's info about the dexa scan rang true for me. I had already been put on AA and didn't worry about taking it after my mother's good experience. Appointment for scan showed that my bone density was much higher than average for my age group and they wrote to my GP saying that I should be taken off AA and calcium - but - that when I got down to 5mgs steroid then I should be re-scanned and may be advised to go back on AA and calcium, depending on what the steroid has been up to in the meantime.

    Good tip about looking upwards whilst swallowing pills.

    Good luck in your searches Jean.

    Janimaths

  • Hi Jean, I have PMR and Diabetes and had been taking Alendronic Acid from the onset of taking steroids but found I felt so ill after taking AA I spoke to my GP and asked for a Dexa scan which she arranged and my bones were fine and recommended that I had another scan in 3 years so now no longer take AA but if my bones had shown deterioration I would have asked to go on another drug as there are more than one sort of calcium tablets which can be prescribed but I think cost is involved. I already have taking Adcal for a number of years due to pancreatic insufficiency which I continue to take. I feel everything is a mine field and you take one drug to help a condition then end up getting something else but hey ho one day we will be better.

  • I was diagnosed with Pmr early last October 2011 and am on 20 mg. of Prednisone a day. I have tried to get off the prednisone 3 times but my blood tests always come back with high levels. Three months ago, I started experiencing bad pain in my lower back so x-rays were ordered and it showed a fracture in my spine. I believe the prednisone causes the bones to weaken ( I'm on 1100 mg. of calcium and 4000 ui of vitamin D). Am still having a fair bit of pain from the back. Also since being diagnosed with pmr, I have diabetes for which I take insulin and am on a cpap machine for sleep apena. I feel for everyone that has pmr and pray to God for a cure for all.

You may also like...